Johnson City Press Thursday, November 20, 2014

Local News

MSHA says 63 given medicine from center tied to meningitis

October 17th, 2012 9:59 pm by Rex Barber

MSHA says 63 given medicine from center tied to meningitis

Mountain States Health Alliance announced Wednesday that 63 of the health system’s patients have been given medications from the New England Compounding Center. The center has been connected to the recent deadly fungal meningitis outbreak.
None of the supposedly tainted back-injected steroid blamed on the outbreak was given to the Johnson City Medical Center patients, but those patients are being notified as a precaution at the recommendation of the Food and Drug Administration.
No cases of fungal meningitis have been reported at any MSHA facilities, according to a news release from the health system.
Since May 21, four products from the New England Compounding Pharmacy have been used on MSHA patients. None of these four drugs have been tied to the fungal meningitis outbreak.
Beginning Wednesday, patients who received any of the four drugs will be contacted to be certain they have no symptoms of meningitis.
Possible symptoms include: fever, headache, stiff neck, nausea and vomiting, sensitivity to light or altered mental status. Additional symptoms of infection may include swelling, pain, redness or warmth at an injection site; vision changes; chest pain; or drainage from a surgical site. Anyone experiencing these symptoms should contact a health care professional or visit an emergency department or urgent care center.
According to the Associated Press, Tennessee health officials say the number of meningitis cases in the state has increased by three since Friday. The Health Department said on its website Sunday that there are now 53 cases, with an unchanged number of six deaths reported. Nationally, more than 200 people have been sickened in 14 states and 15 have died.
Not all of the patients affected in MSHA’s announcement had been reached as of Wednesday afternoon. Letters and calls are planned.
“We have spoken with all of the physicians that have cared for those patients and provided a list of their patients,” said Rebecca Bartles, MSHA director of infection prevention.
Bartles said only one other product from the New England Compounding Center besides the four identified by the FDA was on the shelves at MSHA facilities. All those products were removed Oct. 6 in the original back steroid recall.
According to a MSHA news release, the drugs associated with the FDA’s new recommendation for expanded patient education are: methacholene (an inhaled medication used to diagnose bronchial disorders), vancomycin beads (an antibiotic capsule implanted directly into a surgical site), tobramycin beads (another antibiotic capsule implanted directly into a surgical site), and cardioplegia solution (a drug used during heart surgery to prevent damage to the heart muscle).
Bartles said patients who received recalled products should not be alarmed and should take no action unless they experience symptoms described above.
“Really we’re operating from an abundance of caution,” she said. “There’s no evidence yet that these products have been contaminated. The level of concern is not high, but it’s important for patients to know if they develop symptoms they can seek care.”

comments powered by Disqus